Alert archive / North Carolina / Red Flag Warnings in 2007

Red Flag Warning 6, NWS Raleigh, NC

April 23, 200731 counties in North Carolina

NWS Raleigh, NC issued this red flag warning at Apr 23, 2007, 9:15 AM EDT for 31 counties in North Carolina. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2007, 9:15 AM EDT (13:15 UTC)
Expired
Apr 23, 2007, 9:00 PM EDT
In force
12 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2402 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KRAH 231315
RFWRAH

RED FLAG WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
915 AM EDT MON APR 23 2007

...A RED FLAG WARNING HAS BEEN ISSUED FOR TODAY IN CENTRAL
NORTH CAROLINA...

.GUSTY WINDS...WARM AND DRY AIR...AND VERY DRY FUELS IN THE
FORESTS AND FIELDS WILL INCREASE FIRE DANGER TO CRITICAL LEVELS.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240100-
/O.UPG.KRAH.FW.A.0004.000000T0000Z-070424T0100Z/
/O.NEW.KRAH.FW.W.0006.070423T1315Z-070424T0100Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
915 AM EDT MON APR 23 2007

...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. THIS
UPGRADES THE FIRE WEATHER WATCH FOR TODAY.

HIGH PRESSURE TO OUR SOUTH WILL STRENGTHEN SOUTHWESTERLY WINDS TO
15 TO 20 MPH WITH GUSTS UP TO 30 MPH TODAY. TEMPERATURES WILL RISE
INTO THE 80S AND RELATIVELY HUMIDITY WILL DROP TO NEAR 20 PERCENT
THIS AFTERNOON. MINIMUM FUEL MOISTURE READINGS HAVE DROPPED TO
LESS THAN 5 PERCENT IN RECENT DAYS...ESPECIALLY IN THE SANDHILLS
REGION. THESE CONDITIONS WILL INCREASE THE THREAT OF RAPIDLY
STARTING AND SPREADING WILDFIRES TO CRITICAL LEVELS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
RFG
1 follow-up statement
000 
WWUS82 KRAH 240111
RFWRAH

RED FLAG WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
911 PM EDT MON APR 23 2007

...RED FLAG WARNING HAS EXPIRED...

.BREEZY SOUTHWEST WINDS HAVE SUBSIDED AND RELATIVE HUMIDITY LEVELS
HAVE CREPT ABOVE THE CRITICAL LEVELS. THUS THE RED FLAG WARNING HAS
BEEN ALLOWED TO EXPIRE. CONTINUED DRY AND WARM CONDITIONS AND LACK
OF SUBSTANTIAL RAINFALL WILL RESULT IN A HIGH FIRE DANGER THROUGH
THURSDAY.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240215-
/O.EXP.KRAH.FW.W.0006.000000T0000Z-070424T0100Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
911 PM EDT MON APR 23 2007

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THE WINDS HAVE SUBSIDED AND THE RELATIVE HUMIDITY HAS INCREASED TO
LEVELS ABOVE THE CRITICAL THRESHOLD. THUS...THE RED FLAG WARNING
HAS BEEN ALLOWED TO EXPIRE.

WHILE WINDS AND RELATIVE HUMIDITY LEVELS WILL NOT MEET CRITICAL
THRESHOLDS THE NEXT FEW DAYS...THE CONTINUED WARM AND DRY
CONDITIONS COUPLED WITH EXTREMELY DRY FUELS WILL MAINTAIN A HIGH
FIRE DANGER ACROSS CENTRAL NORTH CAROLINA THE NEXT FEW DAYS. NO
OUTSIDE BURNING SHOULD BE ATTEMPTED UNTIL A SUBSTANTIAL RAINFALL
EVENT HAS OCCURRED. AT THIS TIME...THERE IS A CHANCE OF SHOWERS
AND A FEW THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Apr 23, 3:14 AM EDT, 6 hours 1 minute earlier.

Area forecast discussion, Apr 23, 3:14 AM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
314 AM EDT MON APR 23 2007

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFF THE SOUTHEAST COAST THROUGH LATE
TUESDAY.THIS SYSTEM WILL MOVE EAST WEDNESDAY AS A LOW PRESSURE
AREA WITH ITS ASSOCIATED COLD FRONT WORKS ITS WAY EAST FROM
TEXAS. A COLD FRONT WILL LINGER JUST NORTH OF THE STATE LATE
TUESDAY THROUGH LATE WEDNESDAY. A COLD FRONT WILL THEN WORK ITS
WAY ACROSS THE STATE THURSDAY THROUGH FRIDAY... WITH HIGH PRESSURE
BUILDING BACK OVER THE REGION SATURDAY.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
AS AN UPPER LEVEL RIDGE MOVES OFF SHORE AND SURFACE HIGH PRESSURE
LINGERS OFF THE COAST... WINDS OVER THE AREA WILL BECOME MORE
SOUTHWEST AND WEST. WITH LITTLE OR NO CLOUD COVER MAXIMUM
RADIATION WILL OCCUR PUSHING THE MERCURY IN THE MID 80S OVER MOST
OF THE AREA.

MOISTURE WILL INCREASE OVER THE AREA TONIGHT THROUGH WEDNESDAY AS
SOUTHWEST FLOW PERSISTS OVER THE REGION. AT THE PRESENT TIME IT
LOOKS LIKE THE BOUNDARY ASSOCIATED WITH THE APPROACHING LOW WILL
REMAIN FAR ENOUGH NORTH NOT TO THREATEN US WITH MORE THAN AN
ISOLATED AFTERNOON SHOWER OR THUNDERSTORM. HIGHS IN THE LOW TO MID
80S TUESDAY AND WEDNESDAY. LOWS IN THE MID 50S TO LOWER 60S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MAINLY DRY CONDITIONS WILL PREVAIL THROUGH EARLY THURSDAY. AS
THE COLD FRONT APPROACHES AND MOVES ACROSS THE AREA THURSDAY
AFTERNOON THROUGH FRIDAY AFTERNOON... THE CHANCE FOR RAIN WILL OVER
SPREAD THE REGION. A BOUNDARY WILL LINGER OVER THE EASTERN PORTION
OF THE CWA FRIDAY NIGHT... THEN BE PUSHED SOUTHEAST AS HIGH
PRESSURE BUILDS IN THE AREA FROM THE NORTH AND NORTHEAST SATURDAY
AND SUNDAY.

&&

.AVIATION /06Z-06Z/...

SOUTHWEST WINDS WILL BEGIN TO INCREASE TODAY AS HIGH PRESSURE OFF
THE COAST OF THE CAROLINAS REMAINS FIRMLY IN PLACE. GUSTS
APPROACHING 25 MPH ARE POSSIBLE BY MID AFTERNOON. OTHERWISE CEILINGS
AND VISIBILITIES UNLIMITED.

&&

.FIRE WEATHER...
AS THE SOUTHWEST FLOW INCREASES OVER THE REGION... DEWPOINTS WILL
RISE DURING THE AFTERNOON... HOWEVER COMBINED WITH HIGHS IN THE
MID 80S... RELATIVE HUMIDITY VALUES WILL STILL BE AROUND 25%. THE
EARLY MORNING SOUNDINGS INDICATED WINDS THROUGH 700MB A LITTLE
WEAKER THAN EARLIER RUNS. ALTHOUGH WE WILL MORE THAN LIKELY MEET
THE RH CRITERIA FOR A RED FLAG WARNING... THE MID VALUES MAY NOT
BE MET. THE FIRE WEATHER WATCH WILL BE CONTINUED UNTIL FURTHER
DISCUSSION WITH THE FOREST SERVICE LATER THIS MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 9 AM EDT THIS MONDAY MORNING THROUGH THIS
EVENING FOR NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...RHJ
SHORT TERM...RHJ
LONG TERM...RHJ
AVIATION...RLH
FIRE WEATHER...RHJ
Hazardous weather outlook, Apr 23, 6:15 AM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
615 AM EDT MON APR 23 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-241015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
615 AM EDT MON APR 23 2007

...FIRE WEATHER WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH

WIND GUSTS TO NEAR 25 MPH WILL BE POSSIBLE DURING THE AFTERNOON.
UNDER SUNNY SKIES...TEMPERATURES WILL WARM INTO THE 80S AND
RELATIVE HUMIDITY WILL RANGE BETWEEN 20 AND 25 PERCENT. THESE
CONDITIONS WILL COMBINE WITH DRY FUELS TO INCREASE THE FIRE
DANGER TO NEAR CRITICAL LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RHJ

In the hours before

Special weather statement, Apr 23, 4:55 AM EDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
455 AM EDT MON APR 23 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-231000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
455 AM EDT MON APR 23 2007

...FIRE DANGER INCREASES TO NEAR CRITICAL LEVELS ACROSS CENTRAL
NORTH CAROLINA ON MONDAY...

HIGH PRESSURE EAST OF THE AREA WILL ALLOW WINDS TO INCREASE FROM
THE SOUTHWEST AND BECOME GUSTY ACROSS CENTRAL NORTH CAROLINA. WIND
GUSTS TO NEAR 25 MPH WILL BE POSSIBLE DURING THE AFTERNOON. UNDER
SUNNY SKIES...TEMPERATURES WILL WARM INTO THE 80S AND RELATIVE
HUMIDITY WILL RANGE BETWEEN 20 AND 25 PERCENT. SURFACE FUELS HAVE
BECOME VERY DRY ONCE AGAIN AND WITH THESE WEATHER CONDITIONS...
THE THREAT OF RAPIDLY STARTING AND SPREADING WILDFIRES WILL
INCREASE.

OUTDOOR BURNING SHOULD BE POSTPONED UNTIL THE FIRE DANGER HAS
SUBSIDED.

RHJ

Nearby

Red Flag Warnings in North Carolina, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.